Alert archive / Wyoming / Flash Flood Warnings in 2019
Flash Flood Warning 32, NWS Cheyenne, WY
NWS Cheyenne, WY issued this flash flood warning at Aug 20, 2019, 6:20 PM MDT for Platte County, Wyoming. It was in force for 13 hr. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2019, 6:20 PM MDT (00:20 UTC)
- Expired
- Aug 21, 2019, 7:38 AM MDT
- In force
- 13 hr
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Flood severity
- None
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 104 km from the middle of the area, began a volume at 00:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 7:15 PM MDT | FLASH FLOOD | 10 Sw Wheatland, WY | RAPID FLOWING WATER AND HAIL DRIFTS ALONG ROAD 34 AND IN PASTURE LAND. DAN FITTS RELAYED VIA TWITTER. |
| Aug 20, 7:40 PM MDT | FLASH FLOOD | 8 W Wheatland, WY | REPORTS INTERSECTION OF PALMER CANYON ROAD AND COONEY HILLS UNDER FLOWING WATER. |
| Aug 20, 9:36 PM MDT | FLASH FLOOD | 10 Sw Wheatland, WY | DEADHEAD CREEK ROAD FLOODED WITH WATER FLOWING INTO SYBILLE CREEK. SYBILLE CREEK RUNNING VERY HIGH. |
| Aug 20, 9:37 PM MDT | FLASH FLOOD | 9 Sw Wheatland, WY | HIGHWAY 34 FLOODED BETWEEN DEADHEAD CREEK ROAD AND MILE MARKER 43. |
| Aug 20, 10:50 PM MDT | FLASH FLOOD | 10 Wnw Wheatland, WY | EMERGENCY MANAGER REPORTS DRY LARAMIE RIVER FLOODED. SYBILLE CREEK REMAINS FLOODED AS OF 1050 PM. |
| Aug 20, 11:15 PM MDT | HEAVY RAIN 1.12 | 5 Wnw Wheatland, WY | MESONET STATION EW8882 WHEATLAND. |
| Aug 20, 11:15 PM MDT | HEAVY RAIN 1.18 | 16 Nw Wheatland, WY | MESONET STATION EW8763 WHEATLAND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -376 J/kg
- Mixed-layer LCL
- 1796 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 215 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
070 WGUS55 KCYS 210020 FFWCYS WYC031-210315- /O.NEW.KCYS.FF.W.0032.190821T0020Z-190821T0315Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Cheyenne WY 620 PM MDT Tue Aug 20 2019 The National Weather Service in Cheyenne has issued a * Flash Flood Warning for... Southwestern Platte County in southeastern Wyoming... * Until 915 PM MDT. * At 619 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to two inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Wheatland, Lakeview North, Bordeaux, Westview Circle, Y-O Ranch, Chugcreek and Slater. Additional rainfall amounts of two to three inches are possible in the warned area. This includes Interstate 25 in Wyoming between mile markers 64 and 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4224 10497 4179 10484 4180 10524 4225 10527 $$ Claycomb
3 follow-up statements
861 WGUS55 KCYS 210301 FFWCYS WYC031-210615- /O.EXT.KCYS.FF.W.0032.000000T0000Z-190821T0615Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Cheyenne WY 901 PM MDT Tue Aug 20 2019 The National Weather Service in Cheyenne has extended the * Flash Flood Warning for... Southwestern Platte County in southeastern Wyoming... * Until 1215 AM MDT. * At 900 PM MDT, emergency management reported thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is already occurring. * Some locations that will experience flooding include... Wheatland, Lakeview North, Bordeaux, Westview Circle, Y-O Ranch, Chugcreek and Slater. Additional rainfall amounts of up to two inches are possible in the warned area. This includes Interstate 25 in Wyoming between mile markers 64 and 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4224 10497 4179 10484 4180 10524 4225 10527 $$ Claycomb
175 WGUS55 KCYS 210517 FFWCYS WYC031-211415- /O.EXT.KCYS.FF.W.0032.000000T0000Z-190821T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Cheyenne WY 1117 PM MDT Tue Aug 20 2019 The National Weather Service in Cheyenne has extended the * Flash Flood Warning for... Southwestern Platte County in southeastern Wyoming... * Until 815 AM MDT Wednesday. * At 1114 PM MDT, emergency management reported heavy rain across the warned area. Radar estimated rainfall amounts of four to five inches have fallen on the east slopes of the Laramie Range west of Wheatland. Flash flooding is already occurring. * Some locations that will experience flooding include... Wheatland, Lakeview North, Bordeaux, Westview Circle, Y-O Ranch, Chugcreek and Slater. Flood waters are moving down drainages off the east slopes of the Laramie Range will continue overnight. This includes Interstate 25 in Wyoming between mile markers 64 and 93. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 4224 10497 4179 10484 4180 10524 4225 10527 $$ Claycomb
445 WGUS75 KCYS 211338 FFSCYS Flash Flood Statement National Weather Service Cheyenne WY 738 AM MDT Wed Aug 21 2019 WYC031-211347- /O.CAN.KCYS.FF.W.0032.000000T0000Z-190821T1415Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Platte WY- 738 AM MDT Wed Aug 21 2019 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN PLATTE COUNTY IS CANCELLED... Flood waters have become to recede. Therefore, the Flash Flood Warning has been cancelled. However, there are still some areas that are receiving flooding. Please continue to heed any remaining road closures. A new Flood Warning will be issued shortly. LAT...LON 4224 10497 4179 10484 4180 10524 4225 10527 $$ Cox
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 5:34 PM MDT, 46 minutes earlier.
Area forecast discussion, Aug 20, 5:34 PM MDT, 46 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 534 PM MDT Tue Aug 20 2019 .UPDATE... Issued at 308 PM MDT Tue Aug 20 2019 A Severe Thunderstorm Watch was just issued for far east southeast Wyoming and the western Nebraska Panhandle. Please see the Watch for further details. && .SHORT TERM...(This evening through Wednesday) Issued at 211 PM MDT Tue Aug 20 2019 A potent shortwave will dig south and west over the region this afternoon and evening, pushing a cold front up against the the east side of the Laramie Range. This will bring rich low level moisture into the I-25 corridor, with dewpoints across east Laramie County and southern Platte County already in the mid to upper 50s. Moisture is just one of the factors that will allow for today's thunderstorm development. Other triggers for our late day and nocturnal convection include MLCAPE between 3000 to 4000 J/kg along and east of I-25 and 0-6 bulk shear between 35 to 45 knots. With these values in mind, discrete supercells will be possible, especially in today's early stages of development. However, by tonight, storm development will be largely linear, likely in the infancy stage of MCS development as the storms moves east and out of the western most portion of the Nebraska Panhandle. The other factor to note here is the helicity values, which will be above 40 kts, generally north of the I-80 corridor. This factor in combination with relatively low LCLs leads me to believe that a tornado or two cannot be ruled out during this round of storms. Already seeing some development as of 230 PM MDT near Lusk, with more development expected across southeast Wyoming in the next few hours. Storms will really get going around and after 5 PM MDT, becoming widely scattered soon afterwards. Storms will move from northwest to southeast, and with slow storm motion forecast, heavy rain that could lead to flash flooding, will be something to look out for. Storms will finally move east and out of the far-west Nebraska Panhandle around 3 AM MDT. Besides heavy rain and potential flash flooding concerns, threats include large hail up to 2 inches, damaging winds, and frequent lightning. A tornado or two cannot be ruled out. Another round of thunderstorms are forecast Wednesday as moisture gets pulled northward with the expected upslope winds. This could cause areas of fog along I-80, though there could also be areas of fog in the early morning hours where heavy rain falls overnight. Cooler temperatures are forecasts for tomorrow, with highs in the mid 70s and 80s. Strong and severe thunderstorms are forecast again under another potent upper level shortwave, through they may be limited my the cooler weather. .LONG TERM...(Thursday through next Monday night) Issued at 335 AM MDT Tue Aug 20 2019 Models continue to be in reasonable agreement through the weekend, and are now coming into better agreement regarding a pretty strong cold front for the last week of August arriving sometime next week. Models continue to show the slow moving Pacific upper level trough pushing east across Montana and northern Wyoming Thursday and Thursday night. The GFS and Canadian are the slowest and show a decent chance of thunderstorms across the mountains and the eastern plains through the day and into the evening hours. Decided to increase POP a bit for these areas into Thursday evening. Thankfully, shear looks marginal so the severe weather threat is pretty low. Once this Pacific system moves east, all models show drier weather across the area during the weekend along with some pretty warm temperatures in the 80s to low 90s. May need to increase high temperatures even more on Sunday with most models showing 700mb temperatures above 16c-18c. Further out, all models are showing a strong cold front moving into the Pacific NW and the northern plains, with 700mb temperatures dropping to near zero early to mid next week. However, models are not in good agreement regarding the timing of this front with the ECMWF 18 hours later than the GFS and the Canadian is even later than that. In addition, some models are showing some pretty cold 700mb temperatures behind this front, with values as low as -5 across northern Wyoming and Montana. This bares watching as there is reasonable agreement with the ensemble forecasts 7 to 9 days out. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 528 PM MDT Tue Aug 20 2019 Wyoming TAFS...VFR at Rawlins. Wind gusts to 20 knots until 03Z. VFR at Laramie with thunderstorms in the vicinity until 03Z. Wind gusts to 25 knots until 03Z, then wind gusts to 25 knots after 15Z Wednesday. VFR at Cheyenne, with a chance of thunderstorms producing wind gusts to 45 knots and MVFR until 03Z. Wind gusts to 33 knots until 03Z, then to 23 knots after 15Z Wednesday. Nebraska TAFS...VFR until 04Z with a chance of thunderstorms and wind gusts to 45 knots and MVFR. MVFR from 08Z until 15Z, otherwise VFR. Wind gusts to 30 knots until 04Z, then to 23 knots after 15Z Wednesday. && .FIRE WEATHER... Issued at 211 PM MDT Tue Aug 20 2019 Another hot and dry day west of the Laramie Range, with winds just below the critical threshold. To the east of the Laramie Range, scattered to widely scattered thunderstorms, some strong to severe, will affect the area. A few isolated dry thunderstorms may make it as far west as FWZ 308; this threat will mostly end by 2000 MDT. Haines Index remains at 6 across Carbon County and will remain at this level through the week. Winds will decrease Wednesday, increasing for Thursday as a ridge of high pressure pushes into the region from the west. A Fire Weather Watch may be needed for Thursday across areas west of the Laramie Range. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && UPDATE...AB SHORT TERM...AB LONG TERM...TJT AVIATION...RUBIN FIRE WEATHER...AB
Hazardous weather outlook, Aug 20, 3:07 PM MDT, 3 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 307 PM MDT Tue Aug 20 2019 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119- 212115- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- South Laramie Range Foothills-Central Laramie County- East Laramie County- 307 PM MDT Tue Aug 20 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Strong to severe thunderstorms likely today with the biggest concern being large hail up to 2 inches in diameter. A Severe Thunderstorm Watch is in effect until 11 PM MDT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Severe storms are again possible on Wednesday and then afternoon thunderstorm chances continue into the weekend. .Spotter information statement... Spotter activation is needed today. WYZ103>106-109>116-212115- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range- 307 PM MDT Tue Aug 20 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT Isolated thunderstorms possible along with a few dry thunderstorms along and near the Laramie Range. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Isolated thunderstorm chances will continue through Monday. Fire weather concerns increase on Thursday west of the Laramie Range. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 20, 3:50 PM MDT, 2 hours 30 minutes before
Special Weather Statement National Weather Service Cheyenne WY 350 PM MDT Tue Aug 20 2019 WYZ101-102-202230- Converse County Lower Elevations WY-Niobrara County WY- 350 PM MDT Tue Aug 20 2019 ...SPECIAL WEATHER STATEMENT... At 349 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles west of Keeline, or 22 miles west of Lusk, moving east at 15 mph. Half inch hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Keeline and Lost Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for east central Wyoming. LAT...LON 4262 10500 4280 10504 4289 10469 4262 10463 TIME...MOT...LOC 2149Z 259DEG 11KT 4273 10490 Braun
Local storm report, Aug 20, 5:46 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
546 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM HAIL 13 NNW WHEATLAND 42.23N 105.02W
08/20/2019 E1.50 INCH PLATTE WY PUBLIC
REPORT RECEIVED VIA FACEBOOK. INTERSTATE 25 MILE MARKER
94.
&&
GCLAYCOMLocal storm report, Aug 20, 5:48 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
548 PM MDT TUE AUG 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0547 PM HAIL S DOUGLAS 42.76N 105.39W
08/20/2019 E1.00 INCH CONVERSE WY TRAINED SPOTTER
&&
RUBINThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 6:02 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 7 min |
| Aug 20, 6:04 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 25 min |
| Aug 20, 6:12 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 33 min |
| Aug 20, 6:27 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 33 min |
| Aug 20, 6:43 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 17 min |
| Aug 20, 6:57 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Platte | 48 min |
| Aug 20, 7:14 PM MDT | Special Weather Statement | CYS | Converse | 61 min |
| Aug 20, 7:25 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 18 min |
| Aug 20, 8:04 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse | 26 min |
| Aug 20, 8:41 PM MDT | Flash Flood Warning | CYS | Platte | 11 hr |
| Aug 20, 9:25 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 50 min |
| Aug 20, 9:42 PM MDT | Special Weather Statement | CYS | Platte | 63 min |
| Aug 20, 9:49 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 41 min |
| Aug 20, 10:07 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 53 min |
| Aug 20, 10:50 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 55 min |
| Aug 20, 11:37 PM MDT | Areal Flood Advisory | CYS | Laramie | 3 hr |
| Aug 21, 12:02 AM MDT | Special Weather Statement | CYS | Laramie | 43 min |
| Aug 21, 3:31 AM MDT | Fire Weather Watch | CYS | 10 hr | |
| Aug 21, 7:45 AM MDT | Areal Flood Warning | CYS | Platte | 3 hr |
| Aug 21, 7:59 AM MDT | Areal Flood Advisory | CYS | Laramie | 8 hr |
| Aug 21, 1:54 PM MDT | Fire Weather Watch | CYS | 47 hr | |
| Aug 21, 1:54 PM MDT | Red Flag Warning | CYS | 30 hr | |
| Aug 21, 3:28 PM MDT | Special Weather Statement | CYS | 32 min | |
| Aug 21, 4:05 PM MDT | Special Weather Statement | CYS | 25 min | |
| Aug 21, 4:15 PM MDT | Special Weather Statement | CYS | Albany | 30 min |
| Aug 21, 4:20 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon, Converse | 55 min |
| Aug 21, 4:36 PM MDT | Areal Flood Advisory | CYS | Albany, Carbon | 3 hr |
| Aug 21, 4:49 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 26 min |
| Aug 21, 5:14 PM MDT | Special Weather Statement | CYS | Albany | 31 min |
| Aug 21, 5:32 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 43 min |
| Aug 21, 5:35 PM MDT | Areal Flood Advisory | CYS | Albany, Carbon | 3 hr |
Nearby
Flash Flood Warnings in Wyoming, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.